Adrenal Insufficiency Associated with Heparin-Induced Thrombocytopenia

Presentation Number: SUN 368
Date of Presentation: April 2nd, 2017

Sarawut Summachiwakij*, Lubna Bashir Munshi and Jerome Tolbert
Mount Sinai Beth Israel, New York, NY

Abstract

Background: Heparin-induced thrombocytopenia (HIT) is a serious side effect of heparin therapy characterized by a hypercoagulable state leading to multiple thrombotic events. Bilateral adrenal hemorrhage (BAH) from adrenal vein thrombosis is a rare complication of HIT and potentially life-threatening. We describe a patient who developed adrenal insufficiency (AI) from BAH associated with HIT following unfractionated heparin therapy for pulmonary embolism after hip arthroplasty.

Clinical Case: The patient is a 56-year-old woman with past medical history of hypertension, left breast cancer, status post mastectomy, and severe osteoarthritis of the right hip who underwent right total hip replacement. The postoperative course was complicated by a pulmonary embolism which was treated with intravenous heparin. Ten days after heparin treatment, platelet count dropped from 200 to 76 K/uL. HIT was suspected and argatroban was begun with discontinuation of heparin. Serotonin release assay later confirmed a diagnosis of HIT. The patient subsequently developed a low-grade fever, tachycardia, and hypotension and was treated for septic shock. CT of the chest and abdomen revealed new pulmonary embolism and new thrombosis in multiple vessels including the abdominal aorta, left common iliac artery and left common femoral artery. CT also incidentally showed diffuse thickening of adrenal glands which was not present on previous study one week prior. The patient underwent IVC filter placement and was switched to fondaparinux for argatroban failure. A random cortisol level was found to be 2.6 mcg/dL (4-22). Given very low random cortisol during shock and new bilateral adrenal lesions which could represent adrenal swelling or early hemorrhage from adrenal vein thrombosis in HIT, the patient was started on IV hydrocortisone with subsequent improvement in hemodynamic status in 24 hours. The patient was eventually discharged home with oral hydrocortisone and fludrocortisone for adrenal insufficiency.

HIT is caused by autoantibodies to platelet factor 4 complexed with heparin resulting in excessive platelet activation and eventual thrombosis. The adrenal glands are susceptible to hemorrhage following adrenal vein thrombosis because of a rich arterial supply while venous drainage occurs through a single central vein. BAH is a life-threatening condition which can result in AI and hemodynamic collapse with 100% mortality in unrecognized cases. Shock in patients with HIT should raise the suspicion of BAH, and empiric treatment with steroids should be initiated without delay. Diagnosis of BAH should be confirmed with imaging and hormonal study.

Conclusion: This case highlights the importance of early recognition of BAH which is an infrequent consequence of HIT. A high index of suspicion for BAH and prompt steroid therapy are crucial since undiagnosed cases tend to be fatal.

 

Nothing to Disclose: SS, LBM, JT